I’ve recently had a run-in with exfoliating dermatitis. For those of you lucky enough to have missed out, it’s a lumpy, blotchy scarlet, rash which itches ferociously and sheds scaly skin like a dead carp.
I got a GP out (not mine, one of the good guys), and he prescribed an emollient and a steroid ointment, neither of which, in the short term, did anything beyond making me greasy, and trashing a couple of shirts.
At the same time, my wholly unpredictable official GP decided he wasn’t going to prescribe my Diltiazem (a calcium channel blocker, one of my heart meds), any longer, though he had no qualms about doing so last month.
I had planned to buy my own when, while researching my dermatitis, I stumbled across the possibility that Diltiazem was the cause. Now I’ve been taking it since the mid nineties, and it’s never caused any major problems, so why it should do so now I have no idea as, all things considered, my health is pretty good right now, so it’s not as if I’m run-down and vulnerable.
Anyway, the further away from my last dose I got, the more the dermatitis began to recede (without any further applications of messy gunk). It’s not yet gone, but it’s barely visible and clearly on its way out, so I’m left with no doubt that Diltiazem really is the culprit. More messy gunk will be needed to see it off entirely, though.
Whether or not I do buy my own supplies depends entirely on how my heart behaves without it (on a relatively high beta-blocker dose it might be OK). However, numbnuts was bitching about that last month, refusing to believe that the dose had been quadrupled while in hospital (as it should be – you start with the lowest possible dose and gradually increase to the maximum tolerable dose – anyway, I’ve covered that in detail elsewhere (search for Nebivolol if you’re at all curious – suffice it to say that the cardiologist got it arse backwards, and went straight for a high dose, which wiped me out and wreaked havoc on my heart, taking me months to get a working small dose and stabilise my heart).
Luckily, I still have a box of Nebivolol prescribed by the hospital pharmacy, and the label clearly shows the dose, so my next repeat request will be accompanied by a scan of it – let’s see what he makes of that.
Finally, I was complaining about having lost my sense of taste a few days ago. A quick canter around Google showed that zinc and B12 deficiencies could be a cause, and as I routinely take both, I started by increasing the zinc from 30mg a day to 45mg, and that seems to have done the trick. On Wednesday I made a spiced fruit cake, which is – naturally enough – fruity, spicy and sweet, and tasted of as close to sod all as you can get. I knew it wasn’t the recipe, I’ve been making it for almost 30 years, and I devised it for my ex who was seriously under-weight (I didn’t know it at the time, but she was anorexic).
Anyway, by last night all was well, and I could taste it again.